Virginia, 2018

Dense Fog in Virginia, February 25 to 26, 2018

February 25 to 26, 2018 · NWS LWX · 8 events in 8 counties and zones

An unusually moist air mass and light winds led to areas of dense fog.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An unusually moist air mass and light winds led to areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 25, 10:49 PM EST, 26 minutes earlier.

Area forecast discussion, Feb 25, 10:49 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1049 PM EST Sun Feb 25 2018

.SYNOPSIS...
A cold front will cross the region overnight. That will push
our recent airmass with clouds, showers, and fog to our south.
High pressure with mild temperatures will move over the area for
the early and middle work week. Our next area of low pressure
will slide east over the region between Thursday and Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
Cold front is ever so slowly crossing the area from northwest to
southeast, with a gradual drying out of the atmosphere as it
does so. Where the front has yet to clear, patchy fog has
developed as low clouds have finally broken up. As the front
pushes southeast, the fog should clear as winds pick up from the
northwest. However, this is looking delayed until after 1AM in
the metro and perhaps as late as 3 or 4 AM, so have issued dense
fog advisory in anticipating of the fog getting denser until the
front arrives.

Clouds will remain until slowly breaking down from NW to SE
tomorrow during the day. A weak low scurrying along the front to
our south will temporarily swing some showers back north
towards our southern tier across central VA and S MD. At this
point, expecting they will stay just to the south of the metro.
Did increase POPS across central VA, however, as guidance is in
firmer agreement regarding rain returning to the southern
Shenandoah Valley and CHO area.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
The weak wave of low pressure will slide eastward off the coast
late Monday. After that, mild high pressure moves across the
region. That having been said, enough dry air and radiational
cooling should occur Monday night for many rural areas to reach
freezing for the first time in a week or so. Tuesday will turn
out mild again with plenty of sun. The next system will start to
approach Tuesday night, with increasing clouds and most places
staying above freezing.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A high pressure system will be moving away from our area on
Wednesday over Atlantic waters. Return flow will settle over our
area with high temperatures reaching the 50s and low 60s. Mid
level energy and a lifting warm front may cause showers on
Wednesday into Wednesday night.

A low pressure system will develop over the Midwest Wednesday
night into Thursday which will bring a very moist air mass over
our region. Precipitation associated to this system could begin
early on Thursday. The low will then push a cold front over us
Thursday night into Friday, as it lingers and intensifies
offshore. Precipitation could last into early Saturday.
Expecting rain to be dominant p- type...but upslope snow showers
in the mountains are expected late Friday into Saturday as high
pressure builds over our area and remains into Sunday.

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
Forecast has been highly problematic this evening with low
clouds breaking much later than anticipated earlier, and then
earlier than anticipated for the 0Z package. In fact, BWI
recently lost them but had them return. In addition, because
there has been little wind, those places that have lost the low
clouds have tended to see fog develop. However, with the cold
front slowly but surely pushing southeastward, expect cigs to
break and fog to lift in the next few hours, with VFR later
tonight thru Tue as high pressure moves in.

Periods of sub-VFR conditions possible Wednesday with scattered
showers over our area. A more substantial period of sub-VFR is
expected Thu into Friday as low pressure moves through the area.

&&

.MARINE...
Other than some lingering marine fog tonight, no marine
concerns through midweek with high pressure moving over the
waters.

Winds will remain below SCA criteria Wednesday and into
Thursday night. Winds will likely increase enough for advisories
Friday as low pressure intensifies offshore.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Dense Fog Advisory until 5 AM EST Monday for DCZ001.
MD...Dense Fog Advisory until 5 AM EST Monday for MDZ011-013-014-
     016>018-503>506-508.
VA...Dense Fog Advisory until 5 AM EST Monday for VAZ030-031-
     052>055-057-501-502-505-506.
WV...None.
MARINE...None.

&&

SYNOPSIS...CS/RCM
NEAR TERM...CS/RCM
SHORT TERM...CS/RCM
LONG TERM...IMR
AVIATION...CS/IMR/RCM
MARINE...CS/IMR/RCM
Hazardous weather outlook, Feb 25, 10:47 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1047 PM EST Sun Feb 25 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-270400-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1047 PM EST Sun Feb 25 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Dense Fog Advisory is in effect for portions of Maryland,
Virginia and the District of Columbia until 5 AM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-270400-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1047 PM EST Sun Feb 25 2018
A Dense Fog Advisory is in effect for portions of Maryland,
Virginia and the District of Columbia until 5 AM.

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Dense Fog Advisory is in effect for portions of Maryland and
Virginia until 5 AM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 dense fog. Local standard time, as filed.

Dense Fog, Stafford

When
February 25, 11:15 PM EST to February 26, 5:15 AM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Visibility around one-quarter mile was reported.

Dense Fog, Southern Fauquier

When
February 25, 11:15 PM EST to February 26, 5:15 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility around one-quarter mile was reported.

Dense Fog, Northern Fauquier

When
February 25, 11:15 PM EST to February 26, 5:15 AM EST
Where
Northern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility around one-quarter mile was reported.

Dense Fog, Prince William

When
February 26, 12:40 AM EST to 5:15 AM EST
Where
Prince William forecast zone
Reported by
AWOS

Visibility around one-quarter mile was reported.

Dense Fog, Fairfax

When
February 26, 12:40 AM EST to 5:15 AM EST
Where
Fairfax forecast zone
Reported by
AWOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Visibility around one-quarter mile was reported.

Dense Fog, Eastern Loudoun

When
February 26, 12:40 AM EST to 5:15 AM EST
Where
Eastern Loudoun forecast zone
Reported by
ASOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Visibility around one-quarter mile was reported.

Dense Fog, Western Loudoun

When
February 26, 12:40 AM EST to 5:15 AM EST
Where
Western Loudoun forecast zone
Reported by
ASOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Visibility around one-quarter mile was reported.

Dense Fog, King George

When
February 26, 1:56 AM EST to 5:15 AM EST
Where
King George forecast zone
Reported by
AWOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Visibility around one-quarter mile was reported.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740552, 740553, 740554, 740550, 740551, 740556, 740557, 740555.